Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (39)

1 - 20 of 39 WebM&M Case Studies
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms. 

C. Craig Blackmore, MD, MPH| March 1, 2019
A woman with multiple myeloma required placement of a central venous catheter for apheresis. The outpatient oncologist intended to order a nontunneled catheter via computerized provider order entry but accidentally ordered a tunneled catheter. The interventional radiologist thought the order was unusual but didn't contact the oncologist. A tunneled catheter was placed without complications. When the patient presented for apheresis, providers recognized the wrong catheter had been placed, and the patient underwent an additional procedure.
Nicole M. Acquisto, PharmD, and Daniel J. Cobaugh, PharmD| March 1, 2019
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin. However, both the intern and the resident ordered 50 units of insulin, and the patient received both doses—causing his blood glucose level to dip into the 30s.
Following urgent catheter-directed thrombolysis to relieve acute limb ischemia caused by thrombosis of her left superficial femoral artery, an elderly woman was admitted to the ICU. While ordering a heparin drip, the resident was unaware that the EHR order set had undergone significant changes and inadvertently ordered too low a heparin dose. Although the pharmacist and bedside nurse noticed the low dose, they assumed the resident selected the dose purposefully. Because the patient was inadequately anticoagulated, she developed extensive thrombosis associated with the catheter and sheath site, requiring surgical intervention for critical limb ischemia (including amputation of the contralateral leg above the knee).
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD| January 1, 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Chris Vincent, PhD| December 1, 2016
Admitted to the hospital for treatment of a hip fracture, an elderly woman with end-stage dementia was placed on the hospice service for comfort care. The physician ordered a morphine drip for better pain control. The nurse placed the normal saline, but not the morphine drip, on a pump. Due to the mistaken setup, the morphine flowed into the patient at uncontrolled rate.
Admitted to the hospital with headache and word-finding difficulties, a man was given a preliminary diagnosis of vasculitis. Although serial imaging studies seemed to indicate progression of his brain lesions, these were not biopsied and discovered to be glioblastoma multiforme until 4 months later. The delay in diagnosis contributed to his rapid clinical decline.
Reza Alaghehbandan, MD, MSc, and Stephen S. Raab, MD| March 1, 2013
A woman with abdominal pain, bloating, and weight loss went to her primary physician, who ordered imaging and a biopsy. Lymph node pathology was reported as Castleman disease. A specialist felt the presentation and test results were atypical for this diagnosis. Further testing revealed adult-onset celiac disease.
Ross Koppel, PhD| April 1, 2009
A patient hospitalized with Pneumocystis jiroveci pneumonia and advanced AIDS is given another patient's malignant biopsy results, leading his primary physician to mistakenly recommend hospice care.
Clarence H. Braddock III, MD, MPH| November 1, 2008
A woman with diabetes is admitted to a teaching hospital in July. An intern, who received training at a hospital where only paper orders were used, mistakenly chose the wrong form for the insulin order. As a result, the insulin dose was not adjusted for the patient's NPO (nothing by mouth) status, and she became unresponsive.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
F. Daniel Duffy, MD; Christine K. Cassel, MD| October 1, 2007
Following surgery, a woman on a patient-controlled analgesia pump is found to be lethargic and incoherent, with a low respiratory rate. The nurse contacted the attending physician, who dismisses the patient's symptoms and chastises the nurse for the late call.
George R. Thompson III, MD, and Abraham Verghese, MD| August 1, 2006
A man with paraplegia was admitted to the hospital, but the admitting physician, night float resident, and daytime team all "deferred" examination of the genital area. The patient was later discovered to have life-threatening necrotizing fasciitis of this area.
Saul N. Weingart, MD, PhD| August 1, 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN| May 1, 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.
Elizabeth A. Howell, MD, MPP; Mark R. Chassin, MD, MPP, MPH| May 1, 2006
A woman with a fractured right foot receives spinal anesthesia and nearly has surgery for trimalleolar fracture and dislocation of the left ankle. Only immediately prior to surgery did the team realize that the x-ray was not hers.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
James A. Yates, MD| March 1, 2006
A man undergoes plastic surgery at an outpatient center and winds up with a complication requiring prolonged stay in the ICU.
Todd Sagin, MD, JD| March 1, 2006
Despite formal investigation of complications in past cases, a senior surgeon is still allowed to operate on a patient, with disastrous results.